NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

What is medicines reconciliation on admission?

  1. ACounting the tablets in the ward drug trolley at the start of each shift
  2. BOrdering new stock from the pharmacy
  3. CChanging all the patient's medicines to hospital brands
  4. DGetting an accurate list of the medicines taken before admission
2.Nursing fundamentalsHard

Which task should a registered nurse not delegate to a healthcare assistant (nursing assistant)?

  1. AHelping a patient with a morning wash
  2. BRecording a patient's oral fluid intake
  3. CTaking routine observations on a stable patient
  4. DAssessing a patient who reports new chest pain
3.Infection control & patient safetyMedium

An adult with hepatitis A is incontinent of stool. Which precautions are used?

  1. AContact precautions in addition to standard precautions
  2. BDroplet precautions with a surgical mask
  3. CA protective environment with filtered air
  4. DAirborne precautions in a negative-pressure room with the door closed
4.Infection control & patient safetyHard

In START triage at a mass-casualty incident, a casualty cannot walk, breathes 20 times a minute, has a radial pulse and follows simple commands. Which category applies?

  1. AGreen (minor)
  2. BBlack (expectant or dead)
  3. CRed (immediate)
  4. DYellow (delayed)
5.Prioritization & delegationMedium

A patient just told they have cancer is crying, but has also vomited several times and cannot keep fluids down. What does the nurse address first?

  1. AContacting the hospital chaplain
  2. BThe vomiting and fluid loss
  3. CTeaching about chemotherapy
  4. DEmotional support about the diagnosis
6.Prioritization & delegationHard

A patient on peritoneal dialysis has cloudy fluid draining out and abdominal pain. What does this most likely mean?

  1. AConstipation that will settle with a laxative later today or tomorrow
  2. BA normal finding at the end of each exchange
  3. CPeritonitis, which needs prompt reporting and a fluid sample
  4. DToo much fluid left in the abdomen after the drain
7.Clinical nursingMedium

A patient on haemodialysis has an arteriovenous fistula in the left arm. Which nursing care is correct?

  1. AApply a tight bandage over the fistula at night to protect it
  2. BUse the fistula arm for routine IV cannulas
  3. CKeep the arm raised and still at all times
  4. DAvoid blood pressure readings and blood samples on that arm
8.Clinical nursingHard

A patient with back pain develops numbness around the anus and genitals and new difficulty passing urine. Which condition should be suspected?

  1. AConstipation
  2. BKidney stones
  3. CCauda equina syndrome
  4. DSimple muscle strain
9.Lab values & electrolytesMedium

A patient’s hemoglobin is 7.8 g/dL (78 g/L). Which findings would the nurse expect?

  1. AFatigue, pallor, a fast heart rate and breathlessness on exertion
  2. BA slow heart rate, flushed skin and a high blood pressure
  3. CItching, yellow skin and dark urine
  4. DHeadache, nosebleeds and a red face
10.Lab values & electrolytesHard

An 82-year-old woman without a catheter has a urine culture growing bacteria, but no fever, urinary symptoms or change in mental state. What is the best interpretation?

  1. APyelonephritis, which needs admission and IV fluids today
  2. BContamination, so the culture must be repeated every week
  3. CA urinary tract infection that needs urgent IV antibiotics
  4. DAsymptomatic bacteriuria, usually not treated with antibiotics
11.PharmacologyMedium

Which type of diuretic acts on the thick ascending limb of the loop of Henle?

  1. AOsmotic diuretics
  2. BPotassium-sparing diuretics
  3. CThiazide diuretics
  4. DLoop diuretics such as furosemide
12.PharmacologyHard

A patient on warfarin is taught about diet. Which statement shows a need for further teaching?

  1. A"I will use a soft toothbrush and an electric razor."
  2. B"I will keep the amount of green leafy vegetables I eat about the same each week."
  3. C"I will tell my dentist that I take warfarin."
  4. D"I will stop eating all green vegetables from now on."
13.Med-surg: cardiovascular & respiratoryMedium

A young patient with hypertrophic cardiomyopathy asks why they are told to avoid dehydration. What is the best explanation?

  1. ADehydration is the cause of the inherited condition
  2. BFluids dissolve the extra muscle in the heart wall
  3. CLow blood volume can worsen obstruction of blood leaving the heart
  4. DDehydration makes the heart muscle grow thicker within a few hours
14.Med-surg: cardiovascular & respiratoryHard

Twelve hours after a coronary stent, a patient has sudden severe chest pain again with new ST elevation in the same leads. What is the most likely cause?

  1. APericarditis from the catheter
  2. BAcute stent thrombosis
  3. CIndigestion from the hospital meal
  4. DNormal pain from the procedure site
15.Med-surg: neuro, endocrine & renalMedium

A patient who has had type 1 diabetes for 30 years says they no longer feel the warning signs of a hypo. What is this called?

  1. AThe dawn phenomenon
  2. BHypoglycaemia unawareness
  3. CDiabetic ketoacidosis
  4. DInsulin resistance
16.Med-surg: neuro, endocrine & renalHard

A patient with a T4 spinal cord injury has a pounding headache, BP 210/110 mmHg, flushed sweaty skin above the injury and a pulse of 50/min. After sitting the patient up, what is the next priority?

  1. AGive a rapid IV fluid bolus to support the circulation
  2. BFind and remove the trigger, starting with the bladder
  3. CLie the patient flat again and raise the legs on pillows
  4. DGive a sedative and recheck the blood pressure in an hour
17.Med-surg: GI, perioperative & oncologyMedium

A patient takes co-codamol at home (a combination tablet sold under different names in different countries). Why should the nurse check this before giving regular paracetamol (acetaminophen)?

  1. AParacetamol and codeine cause a severe allergic reaction when combined
  2. BCo-codamol must be stopped a week before any paracetamol
  3. CIt already contains paracetamol, so overdose could occur
  4. DCo-codamol stops paracetamol from working
18.Med-surg: GI, perioperative & oncologyHard

A patient with a high-voltage electrical injury has small entry and exit wounds. Why is close monitoring needed?

  1. ASmall skin wounds show that the internal injury must also be minor
  2. BThe only real risk is a minor infection of the skin wounds
  3. CHidden muscle damage: arrhythmias, rhabdomyolysis, kidney injury
  4. DElectrical injuries never cause damage beneath the skin surface
19.Maternity & obstetric nursingMedium

Misoprostol is given for postpartum haemorrhage. Which side effect is common?

  1. ASevere hypertension
  2. BBradycardia and hypoglycaemia
  3. CBronchospasm in all patients
  4. DShivering and fever
20.Maternity & obstetric nursingHard

Which postpartum woman should the nurse assess first?

  1. ADay 1: moderate lochia rubra with a few clots smaller than a coin
  2. BOne hour after birth: heart rate 118/min and a boggy fundus
  3. CDay 2: cramping during breastfeeding
  4. DDay 3: full, firm, tender breasts
21.Pediatric nursingMedium

A child with a known peanut allergy is starting school. What is the most important step?

  1. AAllowing the child to eat only foods brought by classmates
  2. BA written allergy action plan, with in-date auto-injectors and trained staff
  3. CAsking the child to tell the teachers if she feels unwell
  4. DKeeping the auto-injector at home, so that it cannot be lost or misused by other children
22.Pediatric nursingHard

During treatment for diabetic ketoacidosis, a 9-year-old becomes irritable, complains of a headache and then becomes drowsy. What should the nurse suspect?

  1. ACerebral oedema, an emergency
  2. BNormal tiredness after treatment
  3. CHypoglycaemia caused by the fluids
  4. DThe child is hungry
23.Mental health nursingMedium

Which pattern suggests premenstrual dysphoric disorder?

  1. AMild bloating the day before a period, without any mood changes
  2. BLow mood throughout the whole month that is not linked to the menstrual cycle
  3. CMarked mood symptoms in the week before menstruation that improve within a few days after it starts
  4. DMood symptoms that begin only after the menopause and last for several years
24.Mental health nursingHard

A patient taking naltrexone for alcohol dependence is brought to the emergency department with a broken leg. Why should the nurse tell the team about the naltrexone?

  1. ANaltrexone blocks opioid analgesics, so pain relief needs to be planned differently
  2. BIt is not relevant, because naltrexone only affects the way the body responds to alcohol
  3. CNaltrexone makes opioids much stronger, so smaller doses must be used
  4. DNaltrexone causes broken bones to heal more slowly
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C? °F36.4 °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 36.4 °C. Convert it to degrees Fahrenheit T with °F = °C × 9/5 + 32. Round to one decimal place.

36.4 °C
T = °F
26.Nursing math & unit conversionsHard
00:0018:3000:15t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 18:30 and finishes at 00:15 the next morning (24-hour clock). How many minutes t did it run?

18:3000:15
t = min
27.Dosage calculationsMedium
12 kg20 mg/kgD = ? mg

A patient weighs 12 kg and is prescribed 20 mg/kg as a single dose. Find the dose D in mg.

12 kg20 mg/kg
D = mg
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 1800 units of a drug that comes as 10000 units/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

1800 units10000 units/mL
V = mL
29.IV infusion ratesMedium
1000 mL10 gtt/mL12 h? gtt/min

Infuse 1000 mL over 12 hours with a giving set of 10 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

1000 mL12 h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
750 mL15 gtt/mL40 gtt/mint = ? h

A drip runs at 40 gtt/min through a set of 15 gtt/mL. There are 750 mL left in the bag. How many hours t until it is empty? Round to one decimal place.

40 gtt/min15 gtt/mL750 mL
t = h
31.Pediatric & critical-care dosingMedium
25 000 units500 mLheparin? mL/h88 kg16 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 25 000 units of heparin in 500 mL. The order is 16 units/kg/h for a patient who weighs 88 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

25 000 units/500 mL16 units/kg/h88 kg
R = mL/h
32.Pediatric & critical-care dosingHard
250 mg250 mLdobutamine17 mL/h98 kg? mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A dobutamine infusion of 250 mg in 250 mL runs at 17 mL/h. The patient weighs 98 kg. What dose D in mcg/kg/min is the patient receiving? Round to one decimal place.

250 mg/250 mL17 mL/h98 kg
D = mcg/kg/min
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shifttea240 mLjuice120 mLsoup200 mLIV infusion80 mL/h × 8 hIV antibiotic1 × 50 mLurine275 mLurine475 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The patient weighs 110 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

110 kg8 hurine: 275 mLurine: 475 mL
U = mL/kg/h
34.IV fluids & fluid balanceHard
1000 mL→ 125 mL/hstart 07:30ttotal​ = ? h75 mL/h × 2 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 07:30 at 75 mL/h. After 2 hours the rate is changed to 125 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL75 mL/h · 2 h125 mL/h
t = h
35.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: occasionally moist; activity: chairfast; mobility: very limited; nutrition: excellent; friction and shear: problem. Find the Braden total B.

6–23
B =
36.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 1 minute after birth, a practice newborn has pink skin all over, a heart rate of 75/min, a grimace when stimulated, some flexion of the arms and legs and slow, irregular breathing with a weak cry. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low
37.Arterial blood gas interpretationMedium
pH7.357.457.61PaCO₂mmHg354525HCO₃⁻mmol/L222624uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.61, PaCO₂ 25 mmHg (3.3 kPa) and HCO₃⁻ 24 mmol/L. The primary disorder is respiratory alkalosis. How far is it compensated? Click your answer.

pH 7.61PaCO₂ 25 mmHg (3.3 kPa)HCO₃⁻ 24 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
38.Arterial blood gas interpretationHard
pH7.357.457.15PaCO₂mmHg354584HCO₃⁻mmol/L222628acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.15, PaCO₂ 84 mmHg (11.2 kPa), HCO₃⁻ 28 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.15PaCO₂ 84 mmHg (11.2 kPa)HCO₃⁻ 28 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVfirst-degree AV blocksecond-degree AV block type IIsecond-degree AV block type I (Wenckebach)third-degree (complete) AV block

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1first-degree AV block
  2. 2second-degree AV block type II
  3. 3second-degree AV block type I (Wenckebach)
  4. 4third-degree (complete) AV block

3Solutions

1.Nursing fundamentals

Answer: D · Getting an accurate list of the medicines taken before admission

Why this is the answer

Medicines reconciliation compares the patient's own medicines with what is prescribed in hospital, using several sources, so that changes are intended and errors are avoided.

Answer

D · Getting an accurate list of the medicines taken before admission
2.Nursing fundamentals

Answer: D · Assessing a patient who reports new chest pain

Why this is the answer

New symptoms in a patient need registered nurse assessment and decision-making. Routine, predictable tasks with stable patients can be delegated with clear instructions.

Answer

D · Assessing a patient who reports new chest pain
3.Infection control & patient safety

Answer: A · Contact precautions in addition to standard precautions

Why this is the answer

Hepatitis A spreads through fecal contamination. For a patient who is incontinent or in diapers, contact precautions are added to standard precautions to prevent spread on hands and surfaces.

Answer

A · Contact precautions in addition to standard precautions
4.Infection control & patient safety

Answer: D · Yellow (delayed)

Why this is the answer

The casualty cannot walk, so is not green. Breathing is under 30 a minute, perfusion is adequate and they obey commands, so none of the red criteria apply. This makes them yellow, delayed.

Answer

D · Yellow (delayed)
5.Prioritization & delegation

Answer: B · The vomiting and fluid loss

Why this is the answer

Ongoing vomiting threatens fluid and electrolyte balance, a physiological need. Emotional support is important and should follow soon, but the physical threat is addressed first.

Answer

B · The vomiting and fluid loss
6.Prioritization & delegation

Answer: C · Peritonitis, which needs prompt reporting and a fluid sample

Why this is the answer

Cloudy effluent with abdominal pain is a classic sign of peritonitis, a serious complication of peritoneal dialysis. The nurse reports it and sends a sample as prescribed so antibiotics can start.

Answer

C · Peritonitis, which needs prompt reporting and a fluid sample
7.Clinical nursing

Answer: D · Avoid blood pressure readings and blood samples on that arm

Why this is the answer

The fistula arm is protected from pressure, cannulas and blood tests to prevent damage and clotting. Nurses check for a palpable thrill and audible bruit, which show it is working.

Answer

D · Avoid blood pressure readings and blood samples on that arm
8.Clinical nursing

Answer: C · Cauda equina syndrome

Why this is the answer

Saddle anaesthesia, bladder or bowel dysfunction and leg symptoms with back pain suggest cauda equina syndrome. It needs an emergency MRI and surgical review to prevent permanent loss of function.

Answer

C · Cauda equina syndrome
9.Lab values & electrolytes

Answer: A · Fatigue, pallor, a fast heart rate and breathlessness on exertion

Why this is the answer

Anemia reduces oxygen delivery. The heart beats faster to compensate, and the patient feels tired and breathless with activity and looks pale. Severe anemia can cause chest pain in people with heart disease.Checked against: Anemia · MedlinePlus (NIH) (2026)

Answer

A · Fatigue, pallor, a fast heart rate and breathlessness on exertion
10.Lab values & electrolytes

Answer: D · Asymptomatic bacteriuria, usually not treated with antibiotics

Why this is the answer

Asymptomatic bacteriuria is common in older adults and usually should not be treated, because treatment brings adverse effects and resistance without benefit. Exceptions include pregnancy and some urological procedures.Checked against: Asymptomatic Bacteriuria · StatPearls (NCBI Bookshelf) (2023)

Answer

D · Asymptomatic bacteriuria, usually not treated with antibiotics
11.Pharmacology

Answer: D · Loop diuretics such as furosemide

Why this is the answer

Loop diuretics block the Na⁺/K⁺/2Cl⁻ cotransporter in the thick ascending limb and are the most powerful diuretics.

Answer

D · Loop diuretics such as furosemide
12.Pharmacology

Answer: D · "I will stop eating all green vegetables from now on."

Why this is the answer

Patients on warfarin should keep their vitamin K intake consistent rather than avoid it. Sudden changes in green vegetable intake can make the INR unstable.

Answer

D · "I will stop eating all green vegetables from now on."
13.Med-surg: cardiovascular & respiratory

Answer: C · Low blood volume can worsen obstruction of blood leaving the heart

Why this is the answer

In hypertrophic cardiomyopathy, a thickened septum can obstruct the left ventricular outflow tract, and the obstruction worsens when the ventricle is underfilled. Dehydration, vasodilators and strenuous exertion can trigger symptoms or arrhythmias. It is a cause of sudden cardiac death in young people.

Answer

C · Low blood volume can worsen obstruction of blood leaving the heart
14.Med-surg: cardiovascular & respiratory

Answer: B · Acute stent thrombosis

Why this is the answer

Acute stent thrombosis presents with recurrent ischaemic pain and ST elevation, and needs emergency return to the catheter laboratory. Missed antiplatelet doses are a major risk factor, which is why dual antiplatelet adherence is emphasised.

Answer

B · Acute stent thrombosis
15.Med-surg: neuro, endocrine & renal

Answer: B · Hypoglycaemia unawareness

Why this is the answer

Long duration of diabetes and frequent hypos reduce the adrenaline response, so warning symptoms are lost. This greatly increases the risk of severe hypos. Strict avoidance of hypos for some weeks can partly restore awareness, and glucose sensors with alarms help.

Answer

B · Hypoglycaemia unawareness
16.Med-surg: neuro, endocrine & renal

Answer: B · Find and remove the trigger, starting with the bladder

Why this is the answer

Autonomic dysreflexia is an emergency. Sit the patient up with legs lowered, loosen tight clothing, monitor blood pressure frequently and look for the trigger: check the catheter for kinks or blockage or do a bladder scan, then check the bowel. If the blood pressure stays high after the cause is removed, a fast-acting antihypertensive is given as prescribed.

Answer

B · Find and remove the trigger, starting with the bladder
17.Med-surg: GI, perioperative & oncology

Answer: C · It already contains paracetamol, so overdose could occur

Why this is the answer

Co-codamol combines codeine and paracetamol. Giving extra paracetamol can exceed the maximum daily dose and cause liver damage, so all sources of paracetamol are counted.

Answer

C · It already contains paracetamol, so overdose could occur
18.Med-surg: GI, perioperative & oncology

Answer: C · Hidden muscle damage: arrhythmias, rhabdomyolysis, kidney injury

Why this is the answer

Electrical current travels along nerves, vessels and muscles, causing deep injury beneath small skin wounds. Patients need cardiac monitoring, assessment for compartment syndrome and urine checks for myoglobin (dark urine), with a higher urine output target if myoglobinuria is present.

Answer

C · Hidden muscle damage: arrhythmias, rhabdomyolysis, kidney injury
19.Maternity & obstetric nursing

Answer: D · Shivering and fever

Why this is the answer

Misoprostol, a prostaglandin E1 analogue, commonly causes shivering and a raised temperature, as well as nausea and diarrhoea. It is useful where other uterotonics are not available.

Answer

D · Shivering and fever
20.Maternity & obstetric nursing

Answer: B · One hour after birth: heart rate 118/min and a boggy fundus

Why this is the answer

A boggy uterus with tachycardia in the first hour suggests haemorrhage and needs immediate assessment. Small clots on day 1, afterpains and engorgement on day 3 are expected.

Answer

B · One hour after birth: heart rate 118/min and a boggy fundus
21.Pediatric nursing

Answer: B · A written allergy action plan, with in-date auto-injectors and trained staff

Why this is the answer

Schools need an individual action plan describing symptoms and steps, staff trained to recognise anaphylaxis and give adrenaline, and auto-injectors that are always quickly available. Avoiding the allergen and not sharing food also help.

Answer

B · A written allergy action plan, with in-date auto-injectors and trained staff
22.Pediatric nursing

Answer: A · Cerebral oedema, an emergency

Why this is the answer

Headache, changes in behaviour or consciousness, and a slowing heart rate during DKA treatment suggest cerebral oedema. It needs urgent medical review and treatment.

Answer

A · Cerebral oedema, an emergency
23.Mental health nursing

Answer: C · Marked mood symptoms in the week before menstruation that improve within a few days after it starts

Why this is the answer

In PMDD, symptoms such as irritability, low mood, anxiety and mood swings occur in the final week before menses, improve after onset and are minimal in the week after. Symptoms should be confirmed with daily ratings over at least two cycles.

Answer

C · Marked mood symptoms in the week before menstruation that improve within a few days after it starts
24.Mental health nursing

Answer: A · Naltrexone blocks opioid analgesics, so pain relief needs to be planned differently

Why this is the answer

Naltrexone blocks opioid receptors, so usual opioid doses may not work, and attempts to overcome the block with high doses can be dangerous. The team needs to know so that analgesia can be planned safely.

Answer

A · Naltrexone blocks opioid analgesics, so pain relief needs to be planned differently
25.Nursing math & unit conversions

Answer: T = 97.5 °F

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Multiply by 9/5

36.4·9/5 = 65.52

Add 32

T = 65.52 + 32 = 97.52 ≈ 97.5 °F

Answer

T = 97.5 °F
26.Nursing math & unit conversions

Answer: t = 345 min

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

18:30 → 24:00 = 330 min

After midnight

00:00 → 00:15 = 15 min

Total

t = 330 + 15 = 345 min

Answer

t = 345 min
27.Dosage calculations

Answer: D = 240 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose

20·12 = 240 mg

Answer

D = 240 mg
28.Dosage calculations

Answer: V = 0.18 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Volume

V = 1800/10000 = 0.18 mL

On the syringe

On this 1 mL syringe every small line is 0.01 mL.

Answer

V = 0.18 mL
29.IV infusion rates

Answer: R = 14 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

12·60 = 720 min

Drip rate

R = 1000·10/720 = 13.89 ≈ 14 gtt/min

Answer

R = 14 gtt/min

At the bedside you round to the nearest whole drop: 14 gtt/min.

30.IV infusion rates

Answer: t = 4.7 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

40·60/15 = 160 mL/h

Time left

t = 750/160 = 4.688 ≈ 4.7 h

Answer

t = 4.7 h
31.Pediatric & critical-care dosing

Answer: R = 28.2 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

16·88 = 1 408 units/h

Concentration

25 000/500 = 50 units/mL

Pump rate

R = 1408/50 = 28.16 ≈ 28.2 mL/h

Answer

R = 28.2 mL/h
32.Pediatric & critical-care dosing

Answer: D = 2.9 mcg/kg/min

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

250 000/250 = 1000 mcg/mL

Micrograms per minute

17·1000 = 17000 mcg/h
17000/60 = 283.3 mcg/min

Per kilogram

D = 283.3/98 = 2.891 ≈ 2.9 mcg/kg/min

Answer

D = 2.9 mcg/kg/min
33.IV fluids & fluid balance

Answer: U = 0.85 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

275 + 475 = 750 mL

Per kilogram per hour

U = 750/(110·8) = 0.8523 ≈ 0.85 mL/kg/h

Answer

U = 0.85 mL/kg/h
34.IV fluids & fluid balance

Answer: t = 8.8 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

75·2 = 150 mL
1000 − 150 = 850 mL left

Second part

850/125 = 6.8 h

Total time

t = 2 + 6.8 = 8.8 h

Answer

t = 8.8 h

That is about 8 h 48 min, so the bag runs out at about 16:18.

35.Clinical assessment scores

Answer: B = 16

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: occasionally moist → 3
activity: chairfast → 2
mobility: very limited → 2
nutrition: excellent → 4
friction and shear: problem → 1

Add

Braden total = 4 + 3 + 2 + 2 + 4 + 1 = 16

Answer

B = 16
36.Clinical assessment scores

Answer: moderately abnormal

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: pink skin all over → 2
Pulse: 75/min → 1
Grimace: a grimace when stimulated → 1
Activity: some flexion of the arms and legs → 1
Respiration: slow, irregular breathing with a weak cry → 1

Add

APGAR = 2 + 1 + 1 + 1 + 1 = 6

Interpretation

6 → moderately abnormal

Answer

moderately abnormal
37.Arterial blood gas interpretation

Answer: uncompensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.61: alkalaemia (above 7.45)
PaCO₂ 25 mmHg: low (35–45)
HCO₃⁻ 24 mmol/L: normal (22–26)

Compensation

uncompensated

Answer

uncompensated
38.Arterial blood gas interpretation

Answer: acute

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·4.4 = 28.4 mmol/L
chronic: 24 + 3.5·4.4 = 39.4 mmol/L

Compare

measured: 28 mmol/L → acute

Answer

acute
39.ECG rhythm strip interpretation

Answer: QTc = 0.451 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 11.5 × 0.04 = 0.46 s
RR = 26 × 0.04 = 1.04 s

Bazett’s formula

QTc = 0.46/√1.04 = 0.46/1.02 = 0.451 s

Answer

QTc = 0.451 s

Between the usual limits for men (about 0.45 s) and women (about 0.46 s): borderline, depending on the reference used. (451 ms)

40.ECG rhythm strip interpretation

Answer: third-degree (complete) AV block

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: R–R = 32 small boxes, 1500 ÷ 32 ≈ 47 per minute.
2. Rhythm: R–R regular (1.28 s) and P–P regular (0.72 s), but the two are independent.
3. P waves: upright and regular at 83 per minute, but not linked to the QRS complexes; some hide in a QRS or a T wave.
4. PR interval: varies from beat to beat; there is no fixed relation.
5. QRS: 0.10 s, narrow (below 0.12 s).

Interpretation

third-degree (complete) AV block

Answer

third-degree (complete) AV block

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions